Hail, Gray
- When
- June 18, 3:24 PM CST
- Where
- Gray County, 4.29 mi SSW of Ingalls
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.770, -100.470
A tropical disturbance moving up through Kansas helped to produce scattered thunderstorms, some of which became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A tropical disturbance moving up through Kansas helped to produce scattered thunderstorms, some of which became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 18, 2:41 PM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 341 PM CDT THU JUN 18 2009 .DISCUSSION... DAYS 1-2... THUNDERSTORM CHANCES ARE THE MAIN FORECAST CHALLENGE. UA ANALYSIS AND WATER VAPOR IMAGERY SHOW A LONGWAVE TROUGH OVER WESTERN NORTH AMERICA. TO THE EAST OF THE TROUGH A MOIST TROPICAL FEED WAS EVIDENT IN THE WATER VAPOR IMAGERY FROM THE TROPICS INTO THE CENTRAL HIGH PLAINS. WEAK DISTURBANCES CONTINUE TO RIDE UP INTO THE PLAINS ON THE EAST SIDE OF THE UPPER TROUGH. AT THE SURFACE A DRYLINE WAS EVIDENT IN THE ANALYSIS FROM THE WEST TEXAS PANHANDLE INTO SOUTHWEST KANSAS. THE SPC MESO ANALYSIS PAGE SHOWED SOME SURFACE CONVERGENCE ALONG THE DRYLINE. NOT MUCH CONVECTION ALONG THE DRYLINE SO FAR THIS AFTERNOON AS THE NEXT UPPER DISTURBANCE IN THE FLOW WAS JUST COMING ACROSS THE RIO GRANDE. THERE WAS A 90 KNOT JET AT 250 MB OVER THE EASTERN SLOPES THIS MORNING WITH THE RIGHT ENTRANCE REGION OVER THE CENTRAL HIGH PLAINS. COULD BE ENOUGH CONVERGENCE TO WORK WITH THIS UVV TO GET A FEW STORMS TO FIRE ALONG THE DRYLINE THIS AFTERNOON AND EVENING. STORMS SHOULD DIMINISH AFTER WE LOSE HEATING BUT A FEW STORMS COULD LINGER ACROSS THE CENTRAL HIGH PLAINS TONIGHT AS THE UPPER DISTURBANCE APPROACHES. ON FRIDAY THE UPPER WAVE SHEARS OUT WITH THE NORTHERN PORTION HEADING INTO THE NORTHERN PLAINS. THE MODELS SHOW THE SURFACE FRONT ASSOCIATED WITH THIS HEADING SOUTH ACROSS WESTERN KANSAS DURING THE DAY AND BECOMING STATIONARY OVER THE SOUTHERN CWA FRIDAY EVENING. THE NAM SHOWS THE AREA CONTINUING UNDER THE RIGHT ENTRANCE REGION OF THE UPPER JET. EXPECT THAT WE WILL BE SEEING SOME WIDELY SCATTERED STORMS ALONG THE FRONT AND INCREASING AS THE BOUNDARY SLIDES SOUTH AND DAYTIME HEATING MAXIMIZES. THUNDERSTORM CHANCES WILL CONTINUE INTO FRIDAY NIGHT AND INCREASE ON SATURDAY AS THE REMAINS OF THE UPPER TROUGH OVER BAJA CALIFORNIA GET KICKED OUT TO THE NORTHEAST ACROSS THE PLAINS. HAVE CONTINUE THE HIGH CHANCE TO LIKELY POPS AND INCREASED QPF VALUES SOMEWHAT GIVEN THE MOIST TROPICAL FEED. GERARD DAYS 3-7... THE UPPER PATTERN WILL CONTINUE TO TRANSITION TO A WESTERN TROUGH WITH INCREASING NORTHERN PLAINS SHORTWAVE ACTIVITY, AND A SUBTROPICAL HIGH PRESSURE ALOFT RETROGRADING INTO THE LOWER MISSISSIPPI VALLEY AND SOUTHERN-CENTRAL GREAT PLAINS. BY SATURDAY ONGOING RAIN OR RAIN WITH EMBEDDED ROUNDS OF THUNDERSTORMS ARE PROBABLE AS STRONG 850-700 MB MOISTURE TRANSPORT SIGNAL IN ALL THE MODELS CONTINUES ALONG WITH JET ENERGY ALOFT AT 300 MB ALLOWS UPPER DIVERGENCE. WITH PRECIPITATION AND CLOUDS EXPECTED SATURDAY, HAVE TRIMMED HIGHS BACK A BIT TO AROUND OR BELOW THE COOLER MOS GUIDANCE. BY SUNDAY INTO MONDAY TEMPERATURES ALOFT WILL INCREASE WHICH SHOULD DIMINISH PRECIPITATION CHANCES UNTIL A FRONT FROM THE NORTHERN PLAINS BEGINS TO SAG SOUTHWARD TOWARD TUESDAY AND WEDNESDAY (DAY 7). AFTER THIS WEEKEND TEMPERATURES WILL AGAIN WARM INTO THE MID 90S TO UPPER 90S, AND MONDAY MAY BE PERHAPS THE WARMEST DAY IN THE FORECAST. && AVIATION... ATMOSPHERE SETUPS THIS EVENING IN MUCH THE SAME PATTERN AS 24 HOURS AGO, WITH INCREASING INSTABILITY LATE IN THE AFTERNOON AND A CHANCE FOR A FEW STRONG TO SEVERE THUNDERSTORM TO PRODUCE OUTFLOW ACROSS SOUTHWEST KANSAS. HAVE INCLUDED VCTS TO TERMINALS GENERALLY FORM AROUND 00 TO 02 UTC AND WILL MONITOR TRENDS. AS THUNDERSTORMS DECREASE DIURNALLY AND CLOD FRONT SHOULD SHIFT INTO THE FORECAST AREA EARLY FRIDAY SHIFTING WINDS TO A NORTHWEST DIRECTION. CONVECTIVE CHANCES WILL DECREASE INTO FRIDAY AFTERNOON AS DRIER AIR WORKS INTO WESTERN KANSAS, THUS MANLY VFR CONDITIONS ARE ANTICIPATED FOR FRIDAY AT THIS TIME. RUSSELL && .PRELIMINARY POINT TEMPS/POPS... DDC 68 91 69 87 / 20 20 40 60 GCK 67 88 66 86 / 20 20 30 50 EHA 66 89 67 86 / 20 20 40 50 LBL 67 91 69 87 / 20 30 40 60 HYS 69 90 67 87 / 20 20 20 60 P28 73 94 72 88 / 10 20 40 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/33
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 518 AM CDT THU JUN 18 2009 KSZ030-031-043>046-061>066-074>081-084>090-191030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 518 AM CDT THU JUN 18 2009 /418 AM MDT THU JUN 18 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW ISOLATED THUNDERSTORMS COULD DEVELOP ACROSS WESTERN KANSAS LATE THIS AFTERNOON AND EVENING...MAINLY EAST OF A MEADE TO WAKEENEY LINE. ANY STORMS THAT DEVELOP COULD PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE THROUGH THURSDAY NIGHT AND SET UP SOUTH OF THE OKLAHOMA BORDER BY FRIDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BEGIN TO MOVE OVER THE FRONT LATE FRIDAY NIGHT. MORE THUNDERSTORMS ARE EXPECTED ON SATURDAY AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE AREA. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS MAY BE NEEDED FOR STRONG OR DAMAGING WINDS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 26
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT THU JUN 18 2009
KSZ063-076-077-182200-
FINNEY-GRAY-HASKELL-
410 PM CDT THU JUN 18 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL...NORTHERN
GRAY AND SOUTHERN FINNEY COUNTIES...
AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF INGALLS...MOVING NORTHEAST
AT 25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3800 10046 3799 10023 3778 10023 3761 10051
3773 10068
TIME...MOT...LOC 2111Z 219DEG 20KT 3775 10052
GERARDThe Dodge City radar (KDDC), 44 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
There were just a few scattered hail stones but nothing smaller.
A pivot irrigation sprinkler was overturned.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186048, 186049, 186050, 186051, 186052, 186056, 186053, 186055, 186058, 186054.